By Tim Drake, PharmD, MBA, BCPS, and Martin S. Lipsky, MD

Dr. Drake is Assistant Professor of Pharmacy, College of Pharmacy, Roseman University of Health Sciences.
Dr. Lipsky is Chancellor, South Jordan Campus, Roseman University of Health Sciences, South Jordan, UT.

Drs. Drake and Lipsky report no financial relationships relevant to this field of study.

SYNOPSIS: There are clear, evidence-based treatment withdrawal regimens for benzodiazepine-dependent patients.

SOURCE: Soyka M. Treatment of benzodiazepine dependence. N Engl J Med 2017;376:1147-1157.

Benzodiazepines bind to the gamma-aminobutyric acid type A receptor, increasing the receptor’s affinity for gamma-aminobutyric acid, which causes an inhibitory effect in the central nervous system. They have been used since the 1960s for their anxiolytic, hypnotic, anticonvulsant, amnesic, and muscle-relaxant effects. Benzodiazepines by themselves are fairly safe, especially when used for less than two to four weeks. Dependence can develop in patients who use them for longer than one month. Common side effects include drowsiness, lethargy, fatigue, stupor, and disturbances in concentration and attention. Contraindications include myasthenia gravis, ataxia, sleep apnea, chronic respiratory insufficiency, and angle closure glaucoma. Because of the increase in falls, fractures, and cognitive decline, benzodiazepines should be avoided in the elderly. Physical and mental dependence can occur with benzodiazepine use, even if tolerance does not develop. Common signs of dependence include doctor or pharmacy shopping and/or early refills or overlapping prescriptions. Characteristics of long-term benzodiazepine use include: age > 65 years, prescribed by a psychiatrist, regular use, use of a high dose, and use of other psychotropic medications. Physical withdrawal symptoms include muscle tension, weakness, spasms, pain, flu-like symptoms, and a “pins and needles” sensation. Psychological withdrawal symptoms include anxiety or panic disorders, agitation, depression, mood swings, tremor, reduced concentration, and sleep disturbances. The most serious withdrawal complication is seizures, which can develop with abrupt withdrawal.1

To avoid withdrawal, benzodiazepines should be tapered over four to six weeks or more for higher doses (> 30 mg per day of diazepam). The taper rate should be based on the patient’s ability to tolerate symptoms and can be done by decreasing the dose by 50% each week or by a 10-25% overall reduction every one to two weeks. A withdrawal schedule with precise dosing recommendations, along with medications to treat symptoms or coexisting conditions, can be helpful. For depression or chronic anxiety, a serotonin reuptake inhibitor is recommended. Trazodone or doxepin can be used to treat insomnia. Pregabalin, gabapentin, and beta-blockers can be tried as alternative anxiolytic agents, but caution is advised with pregabalin because of abuse potential. Switching from a short-acting benzodiazepine to a long-acting agent makes sense, but has not been proven useful clinically. Additionally, the use of the benzodiazepine antagonist flumazenil has not shown benefit and may induce seizures.1

Psychotherapy should be included in the plan to support the withdrawal process, to facilitate further abstinence, and to treat the underlying disorder. Cognitive behavioral therapy has the most evidence supporting its use and is the most widely used treatment for benzodiazepine withdrawal. Components of this therapy should include social competence training, relaxation techniques, training to overcome anxiety, and other behavioral therapy approaches. Other approaches include motivational interviewing, although the evidence is insufficient to support its use on an outpatient basis. Motivational techniques are more useful for inpatient treatment, whereas group or individual psychotherapeutic techniques are more useful on an outpatient basis.1

COMMENTARY

Benzodiazepine use has substantially increased in the past 10 years. Consequently, it is not surprising that deaths from overdose also increased from 0.58 in 1996 to 3.07 deaths per 100,000 adults in 2013.2 Additionally, 46-71% of patients receiving opioid maintenance therapy use benzodiazepines,3 which is concerning since the combination increases the risk of respiratory depression.

The FDA recently released a statement that the prescribing information for opioid analgesics and benzodiazepines will be changed to include the following statement: “Concomitant use of opioid pain or cough medicines and benzodiazepines, other central nervous system depressants, or alcohol may result in profound sedation, respiratory depression, coma, and/or death.”4 Also, the combination of opioids and benzodiazepines should be reserved for patients who have failed alternative treatments. This change will result in the need for many patients to either taper off their opioids or benzodiazepines. Tapering one agent, either the opioid or the benzodiazepine, should be accomplished before beginning to taper the other agent. Because of the possible dependence, benzodiazepines should be used with caution to treat the side effects of opioid withdrawal.

“There is a striking discrepancy between the high prevalence of benzodiazepine dependence and the very low treatment rates, especially in addiction service centers.”5 Although there have been many advertisements, health statements, and political statements about the opioid epidemic, there is little marketing on the use or abuse of benzodiazepines. Many opioid-related deaths involve the concomitant use of alcohol or benzodiazepines. Maybe a portion of the funds used to educate the public about the appropriate use of opioids also should be used to educate about the potential problems associated with the long-term use of benzodiazepines.

REFERENCES

  1. Soyka M. Treatment of benzodiazepine dependence. N Engl J Med 2017;376:1147-1157.
  2. Bachhuber MA, Hennessy S, Cunningham CO, Starrels JL. Increasing benzodiazepine prescriptions and overdose mortality in the United States, 1996-2013. Am J Public Health 2016;106:686-688.
  3. Jones JD, Mogali S, Comer SD. Polydrug abuse: A review of opioid and benzodiazepine combination use. Drug Alcohol Depend 2012;125: 8-18.
  4. FDA Drug Safety Communication. FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning. Available at: http://bit.ly/2ruAV39. Accessed May 18, 2017.
  5. Soyka M, Queri S, Küfner H, Rösner S. Where are the 1.9 million patients dependent on legal drugs hiding? [In German] Nervenarzt 2005;76:72-77.